Tennessee, 2021Damaging Winds in Tennessee, July 31, 2021
July 31, 2021 · NWS HUN · 3 events in 2 counties and zones
A band of thunderstorms dropped southeast from middle Tennessee into southern middle Tennessee just before Midnight. Strong winds along the gust front knocked down several trees in Fayetteville in Lincoln County, and a couple of trees in Sewanee in Franklin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of thunderstorms dropped southeast from middle Tennessee into southern middle Tennessee just before Midnight. Strong winds along the gust front knocked down several trees in Fayetteville in Lincoln County, and a couple of trees in Sewanee in Franklin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 31, 6:33 PM CST, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 31, 6:33 PM CST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
733 PM CDT Sat Jul 31 2021
.NEAR TERM...(Tonight)
Issued at 733 PM CDT Sat Jul 31 2021
Isolated showers and thunderstorms have dissipated all but for one
shower that moved southeast through Huntsville in the past hour. The
Heat Advisory has expired as of 00Z, but very muggy conditions
continue with dew points in the middle to upper 70s. A veil of high
clouds courtesy of anvil debris is covering most of the area. So, the
evening should be fairly quiet now with loss of heating. However,
deep convection along a cold front from southern MO east to along
the KY/TN state line is thriving on MUCAPES of 4000-5000 J/kg and
decent convergence and increasing effective bulk shear values. Some
of the CAMS have been dropping the zone of convective development
southward late tonight, possibly clipping our northern counties. We
will keep our low PoPs in for these areas and will evaluate the 00Z
guidance as it rolls in.
.SHORT TERM...(Sunday through Monday)
Issued at 244 PM CDT Sat Jul 31 2021
An upper ridge will amplify along the west coast on Sunday, with
troughing over much of the eastern CONUS expected to amplify as
well. Meanwhile, another axis of convergence will stall east to west
across our area during the day. The combination of surface
convergence and forcing aloft will allow for another round of showers
and thunderstorms to develop on Sunday. Storm organization will be
limited, given weaker deep layer sheer and an inversion aloft,
however gusty winds and locally heavy rainfall will be possible with
this activity. Thunderstorms will diminish in coverage Sunday evening
as the convergence axis/weak front moves to our south, leaving
northerly flow at the surface.
The axis of the trough will remain over the area through Monday,
keeping northwest flow aloft and at the surface. This will bring
a drier and slightly cooler airmass, giving us a reprieve of the hot
and humid conditions we've experienced the last couple of days. In
fact, expect a seasonably cool night on Monday, with dewpoints
falling into the upper 50s to lower 60s and lows in the lower 60s.
.LONG TERM...(Monday night through Friday)
Issued at 244 PM CDT Sat Jul 31 2021
The TN Valley will remain under the influence of an amplified trough
that will remain anchored over the eastern CONUS through much of the
extended period. Persistent northwesterly flow will keep a mostly dry
pattern over the area as PW values remain below our seasonal norm
(~1.5 inch). Weak shortwaves rotating around the base of this trough
may allow for isolated thunderstorms to develop during the afternoons
on Wednesday through Friday, however the limited moisture will keep
the coverage fairly low. Otherwise, expect seasonal temps with highs
in the mid to upper 80s and overnight lows in the 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 539 PM CDT Sat Jul 31 2021
VFR conditions are expected overall, but there is a low probability
of additional SHRA or TSRA overnight into early Sunday morning as a
cold front approaches. Patchy BR/FG is possible late tonight, but
have left out of the terminals due to less rainfall coverage today.
Northwest winds will develop behind a cold front passage on Sunday.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...17
SHORT TERM...73
LONG TERM...73
AVIATION...17
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 31, 7:56 PM CST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
856 PM CDT Sat Jul 31 2021
ALZ001>010-016-TNZ076-096-097-011100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
856 PM CDT Sat Jul 31 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
A few thunderstorms will drop southeast into the area late tonight.
Some of the storms could be strong, and may be capable of gusty
winds, frequent lightning and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
There is a chance of for thunderstorms on Sunday, with lesser
chances on Monday.
Isolated to widely scattered thunderstorms will be possible across
mainly the eastern portion of the outlook area each day from Tuesday
through Friday.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Thunderstorm Wind, Lincoln
- When
- July 31, 10:58 PM CST
- Where
- Lincoln County, 0.56 mi E of Fayetteville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.150, -86.570
Several trees were knocked down in the city of Fayetteville, including one onto a truck. Time estimated by radar.
Thunderstorm Wind, Lincoln
- When
- July 31, 11:12 PM CST
- Where
- Lincoln County, 1.34 mi SE of Flintville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.059, -86.411
Power lines were knocked down along Flintville School Road. Time estimated by radar.
Thunderstorm Wind, Franklin
- When
- July 31, 11:21 PM CST
- Where
- Franklin County, 1.49 mi NNE of Sewanee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.220, -85.920
A couple of trees were knocked down along Roarks Cove Road. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Colorado, July 31, 2021$25 million · 6 events
- Flash Flooding in Arizona, July 31, 20211 death · 2 events
- Flash Flooding and Damaging Winds in Tennessee, July 31, 2021$552,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in Missouri, July 31, 2021$40,000 · 1 in hail · 17 events
- Flash Flooding in Colorado, July 31, 2021$40,000 · 4 events
- Flash Flooding in New Mexico, July 31, 2021$40,000 · 2 events
- Flash Flooding and Heavy Rain in Colorado, July 31, 202123 events
- Flash Flood in Wyoming, July 31, 2021$25,000 · 1 event
- Lightning Strike in Colorado, July 31, 20212 injured · 1 event
- Lightning Strike in Missouri, July 31, 20212 injured · 1 event
- Tornado and Flash Flood in Missouri, July 31, 2021$20,000 · EF0 · 2 events
- Strong Wind in Washington, July 31, 2021$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978838, 978836, 978837.